California, 2019

Flash Flood and Flooding in California, May 25 to 26, 2019

May 25 to 26, 2019 · NWS HNX · 16 events in 9 counties and zones

A strong upper low pressure system pushed southward through the Pacific Northwest on May 25. Warm air advection ahead of this system produced instability over the San Joaquin Valley during the afternoon and evening of May 25 which resulted in the development of scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A strong upper low pressure system pushed southward through the Pacific Northwest on May 25. Warm air advection ahead of this system produced instability over the San Joaquin Valley during the afternoon and evening of May 25 which resulted in the development of scattered thunderstorms. One thunderstorm produced nickel sized hail between Mettler and Maricopa along State Route 166 and also produced roadway flooding in the area. The low moved southward through California on May 26 bringing increased clouds, significant rainfall and mountain snowfall, locally strong winds as well as thunderstorms with heavy rain. Much of the area received between a quarter and three quarters of an inch of liquid precipitation while several stations in the Sierra Nevada picked up between 2 to 5 inches of new snowfall with a few stations picking up 6 to 7 inches. Thunderstorms developed during the afternoon of May 26 across the San Joaquin Valley producing heavy rainfall, roadway flooding and a few funnel clouds. In addition, gusty winds prevailed for much of the day in the Tehachapi and Lake Isabella areas where there were several reports of wind gusts exceeding 35 mph while a few low impact indicator sites measured gusts above 55 mph. Several all time daily record precipitation records were shattered on May 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at May 25, 2:13 PM PST, 56 minutes earlier.

Area forecast discussion, May 25, 2:13 PM PST, 56 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
313 PM PDT Sat May 25 2019

.SYNOPSIS...
A low pressure system will bring an increased chance of showers
and thunderstorms over our area today, and possibly on Sunday.
Some thunderstorms could become strong with small hail, gusty
winds, and locally heavy rainfall possible. Several inches of
snowfall is forecast over parts of the Sierra Nevada. Temperatures
will become significantly cooler on Sunday. A warming trend is
expected next week with a few afternoon and evening showers
possible over the Sierra Nevada each day.

&&

.DISCUSSION...
Convection is already firing up across CENCAL attm. Models are
advertising capes around 1500 j/kg and LI's 0 to -2 over the SJV
today. An upper level trough is pushing through the region
in advance of a strong area low pressure that will be crossing
the area tomorrow. More seasonal high temperatures today with
possible record low maximum temperatures forecast for tomorrow.

Eventhough tomorrow the calendar says May 26th...its going to
feel more like February 25th! Forecast highs are expected to be in
the low 60 across the SJV on Sunday. Which has put a damper on
many Memorial Day plans. A very impressive 546 dm upper low
center is forecast to cross the region on Sunday with plenty of
clouds and precip expected. High elevation snow is also in the
forecast and will create travel issues for folks planning a trip
to the national parks in the Southern Sierra Nevada. Model
guidance is coming in a bit wetter today than last nights model
run and we have bumped up amounts a few inches. At this point the
Advisory is out and we are concerned about travelers going to the
mountains tomorrow. Snow will spread across the region Sunday
morning and continue during the day on Sunday becoming heavy at
times. Travel is highly discouraged into the mountains.

So how cold is going to get tomorrow?
Here are some record low max temperatures for area cities for May
26...

FAT		66/1966
BFL		68/1998
Hanford 70/1998
Madera	73/2011
Merced	73/2012

We are currently forecasting 60 to 65 across most areas in the
SJV. So records are in jeopardy tomorrow.

Rainfall amounts are pretty decent as well as new guidance is
giving the SJV 0.10 to 0.50, Sierra foothills and mountains 0.50
to 1.00 and below the snow line. We are looking at the snow line
to start out around 7000 feet and lower through the day on Sunday
to around 5500 feet late on Sunday evening. Snow amounts have
increased a bit since last nights run and forecast package. We are
now looking at 3 to 7 inches and isolated amounts possibly 10 to
even 12 inches.

The upper low center will move into SRN NV early Monday with
gradual clearing conditions across the SJV region. The mountains
will remain unsettled through the week as broad cyclonic flow will
swing impulses through the Sierra and trigger afternoon and
evening convection. Wednesday is indicating a stronger impulse
moving across the rejoin that will trigger more widespread
mountain precipitation. Convection will become less widespread
late int eh week and into the weekend in the Sierra.

&&

.AVIATION...
MVFR conditions can be expected over the Sierra during the next 24
hours with areas of IFR and mountain obscurations. Additionally...
isolated thunderstorms are possible over the Sierra and adjacent
foothills until 03z Sunday. A recurrence of isolated thunderstorms
is possible over the central California interior with local
MVFR ceilings between 19z Sunday and 00z Monday. VFR conditions
can be expected elsewhere over the central California interior
during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Weather Advisory from 5 AM Sunday to 5 AM PDT Monday
ABOVE 6000 FEET FOR THE CAZ192>194.

&&

synopsis/public/fw...JDB
avn...Durfee

weather.gov/hanford

In the hours before

Special weather statement, May 25, 1:42 PM PST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
242 PM PDT SAT MAY 25 2019

CAZ197-252230-
Fort Tejon CA-
242 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KERN COUNTY UNTIL
330 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Pinos, or 28 miles north of Ojai. The thunderstorm was
nearly stationary.

In addition to frequent cloud to ground lightning and heavy
rain, dime size hail is possible with this storm.

Locations impacted include...
Frazier Park and Lake Of The Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 11898 3481 11911 3490 11911 3488 11893
      3479 11891 3479 11897
TIME...MOT...LOC 2140Z 109DEG 5KT 3484 11906

KD
Special weather statement, May 25, 2:03 PM PST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
303 PM PDT SAT MAY 25 2019

CAZ180-181-183-184-252245-
San Joaquin Confluence CA-Fresno CA-Merced and Madera CA-
Foggy Bottom CA-
303 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADERA AND CENTRAL
FRESNO COUNTIES UNTIL 345 PM PDT...

At 301 PM PDT, Doppler radar was tracking a strong thunderstorm over
Kerman, or 16 miles south of Madera, moving southeast at 15 mph.

In addition to frequent cloud to ground lightning and heavy rain,
nickel size hail is possible with this storm. Flooding is
also possible with this storm.

Locations impacted include...
Kerman and Biola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3670 12024 3677 12019 3683 12015 3681 11990
      3665 11995
TIME...MOT...LOC 2201Z 295DEG 12KT 3672 12009

KD
Special weather statement, May 25, 2:15 PM PST, 54 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
315 PM PDT SAT MAY 25 2019

CAZ179-187>189-197-252300-
Fort Tejon CA-Western Kern County CA-West Side Hills CA-
Eastern Kern County CA-Bakersfield CA-
315 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL
400 PM PDT...

At 313 PM PDT, Doppler radar was tracking a few strong thunderstorms
7 miles east of Dustin Acres, or 17 miles southwest of Bakersfield
The storms were moving southeast at 20 mph.

In addition to cloud to ground lightning, nickel size hail is
possible with these storms. Very heavy rain accompanying these
thunderstorms may result in highway flooding.

Locations impacted include...
Bakersfield, Taft, Tupman, Dustin Acres, Valley Acres, Ford City,
Rosedale, Harris Ranch and Buttonwillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3516 11945 3527 11956 3551 11931 3515 11898
      3508 11906 3498 11918
TIME...MOT...LOC 2213Z 310DEG 18KT 3520 11924

KD
Special weather statement, May 25, 2:23 PM PST, 46 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
323 PM PDT SAT MAY 25 2019

CAZ195-196-198-199-252300-
Indian Wells Valley CA-Lake Isabella CA-Kern County Desert CA-
Tehachapi Area CA-
323 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN COUNTY UNTIL
400 PM PDT...

At 321 PM PDT, Doppler radar was tracking a couple of strong
thunderstorms 13 miles southeast of Onyx and also about 5 miles
southwest of Inyokern. Movement was northeast at 15 mph.

In addition to frequent lightning, dime size hail is possible
with these storms along with briefly heavy rain.

Locations impacted include...
Inyokern and Indian Wells Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3539 11813 3555 11824 3575 11787 3552 11774
TIME...MOT...LOC 2221Z 239DEG 12KT 3551 11811

KD
Special weather statement, May 25, 2:37 PM PST, 32 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
337 PM PDT SAT MAY 25 2019

CAZ197-252315-
Fort Tejon CA-
337 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL
415 PM PDT...

At 334 PM PDT, Doppler radar was tracking a couple of strong
thunderstorms in the vicinity of Mount Pinos, Pine Mountain Club and
Frazier Park. The storms were moving southeast at 15 mph.

In addition to cloud to ground lightning, the storms will bring
heavy rain and possibly local flooding.  Half inch hail is also
possible with these storms.

Locations impacted include...
Mount Pinos, Frazier Park, Lake Of The Woods, Pine Mountain Club and
Interstate 5 over the Grapevine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11935 3499 11929 3500 11917
      3487 11885 3479 11891 3479 11897
TIME...MOT...LOC 2234Z 207DEG 2KT 3490 11919

KD
Local storm report, May 25, 3:09 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
409 PM PDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             13 NW GRAPEVINE         35.06N 119.11W
05/25/2019  E1.00 INCH       KERN               CA   PUBLIC

&&

CMC

The radar

The Los Angeles radar (KVTX), 72 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

6 flood, 3 heavy snow, 2 hail, 2 funnel cloud, 2 high wind, 1 flash flood. Local standard time, as filed.

Hail, Kern

When
May 25, 3:09 PM PST
Where
Kern County, 2.9 mi SSE of Lakeview
Measured
1 in hail
Reported by
Public
Coordinates
35.059, -119.110

Public reports of estimated 1 inch diameter hail west of Mettler along State Route 166.

Flood, Kern

When
May 25, 3:46 PM PST to 5:46 PM PST
Where
Kern County, 3.82 mi SW of Lakeview to 4.17 mi SSW of Lakeview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.061, -119.168

California Highway Patrol reported roadway flooding on State Route 166 west of the Old River Rd. intersection.

Flood, Kern

When
May 25, 4:27 PM PST to 6:27 PM PST
Where
Kern County, 3.17 mi ESE of Mettler to 3.28 mi ESE of Mettler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.052, -118.918

California Highway report reported roadway flooding on Wheeler Ridge Rd. east of Mettler.

Heavy Snow, Central Sierra

When
May 26, 1:00 AM PST to 11:53 AM PST
Where
Central Sierra forecast zone
Reported by
Trained Spotter

A spotter estimated 5.0 inches of new snow at Fish Camp.

Heavy Snow, Central Sierra

When
May 26, 1:00 AM PST to 7:00 PM PST
Where
Central Sierra forecast zone
Reported by
SNOTEL

The Gin Flat SNOTEL (7050 feet) picked up an estimated 7.0 inches of new snow.

Heavy Snow, Sequoia Kings

When
May 26, 1:00 AM PST to 7:00 PM PST
Where
Sequoia Kings forecast zone
Reported by
SNOTEL

The Pascoes SNOTEL (9150 feet) picked up an estimated 6.0 inches of new snow.

Funnel Cloud, Kern

When
May 26, 12:25 PM PST
Where
Kern County, 1.12 mi W of Myricks Corner
Reported by
Social Media
Coordinates
35.520, -119.320

Posts on Facebook and Twitter with pictures of a funnel cloud between Shafter and Wasco.

Hail, Merced

When
May 26, 12:46 PM PST
Where
Merced County, Atwater
Measured
0.75 in hail
Reported by
Social Media
Coordinates
37.350, -120.600

Pictures posted on Twitter indicated dome sized hail in Atwater.

Funnel Cloud, Tulare

When
May 26, 1:20 PM PST
Where
Tulare County, 7 mi WSW of Tipton
Reported by
Social Media
Coordinates
36.031, -119.436

Posts on Facebook and Twitter of a funnel cloud near Tipton.

Flood, Kings

When
May 26, 1:30 PM PST to 4:30 PM PST
Where
Kings County, 0.16 mi N of Hanford to 0.37 mi ENE of Hanford
Cause
Heavy Rain
Reported by
Public
Coordinates
36.332, -119.650

Several public reports and social media posts of flooding in downtown Hanford.

Flood, Fresno

When
May 26, 1:37 PM PST to 3:37 PM PST
Where
Fresno County, 1.67 mi S of Selma to 1.74 mi S of Selma
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.546, -119.621

A trained spotter reported minor street flooding south of Selma.

Flood, Fresno

When
May 26, 2:48 PM PST to 5:48 PM PST
Where
Fresno County, 1.89 mi NW of Kingsburg to 2.47 mi NW of Kingsburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.537, -119.577

California Highway Patrol reported water 2 feet deep between Kingsburg and Selma.

Flash Flood, Tulare

When
May 26, 3:00 PM PST to 6:00 PM PST
Where
Tulare County, 1.56 mi NNE of Goshen Jct to 1.58 mi NNE of Goshen Jct
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.350, -119.368

Broadcast media reported significant flooding on Road 92 south of Ferguson Ave. in west Visalia which led to the road being impassible.

Flood, Kings

When
May 26, 3:41 PM PST to 5:41 PM PST
Where
Kings County, 1.27 mi ESE of Armona to 1.44 mi ESE of Armona
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.313, -119.679

Posts on Twitter indicated flooding in a neighborhood in southwest Hanford.

High Wind, Tehachapi Area

When
May 26, 8:14 PM PST
Where
Tehachapi Area forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

The Jawbone Canyon RAWS measured a peak wind gust of 62 mph.

High Wind, Lake Isabella

When
May 26, 8:32 PM PST
Where
Lake Isabella forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

The Blue Max RAWS measured a peak wind gust of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815483, 815474, 815476, 815457, 815459, 815460, 815481, 815484, 815482, 815477, 815478, 815479, 815472, 815480, 815461, 815462.